|Year : 2011 | Volume
| Issue : 5 | Page : 605-606
Enalapril induced severe hyponatremia and altered sensorium in a child
Syed Ahmed Zaki, Swapnil Bhongade, Preeti Shanbag
Department of Pediatrics, Lokmanya Tilak Municipal General Hospital and Medical College, Sion, Mumbai, India
|Date of Submission||02-Mar-2011|
|Date of Decision||21-Apr-2011|
|Date of Acceptance||01-Jul-2011|
|Date of Web Publication||15-Sep-2011|
Syed Ahmed Zaki
Department of Pediatrics, Lokmanya Tilak Municipal General Hospital and Medical College, Sion, Mumbai
Source of Support: None, Conflict of Interest: None
Enalapril is an angiotensin converting enzyme inhibitor widely used in children for treatment of hypertension and congestive cardiac failure. We report a 5-year-old boy who developed severe hyponatremia and altered sensorium on enalapril therapy. The serum sodium gradually became normal within 3 days. The patient's sensorium improved significantly on correction of hyponatremia. Through this case, we highlight the importance of monitoring serum sodium in patients on enalapril therapy.
Keywords: Enalapril, hyponatremia, renin angiotensin system, syndrome of inappropriate antidiuretic hormone
|How to cite this article:|
Zaki SA, Bhongade S, Shanbag P. Enalapril induced severe hyponatremia and altered sensorium in a child. Indian J Pharmacol 2011;43:605-6
| » Introduction|| |
Angiotensin converting enzyme (ACE) inhibitors are commonly used in children for treatment of hypertension and congestive cardiac failure due to their cardiac and renoprotective properties. [1,2] Captopril and enalapril are off-patent ACE inhibitors and hence are considered more economical. Side effects including hyperkalemia, cough, angioedema, and hypoglycemia have been reported with the use of several ACE inhibitors, including enalapril.  We report a patient who developed severe hyponatremia and altered sensorium on enalapril therapy.
| » Case Report|| |
A 5-year-old boy presented to our institution with headache and vomiting since three days. Vomiting was nonbilious and nonprojectile. Headache was throbbing in nature and more in the frontal region. There was no fever, visual complaints, drug intake, trauma, tuberculosis contact, oliguria, dysuria, or bowel complaints. His birth history and family history were normal. Antenatal ultrasonography was not done. It was a home delivery conducted at his native place by a trained "Dai". He was apparently well till present without any significant complaints. On admission, he was afebrile with a heart rate of 106/min, respiratory rate of 24/min, and blood pressure of 160/110 mmHg (>95 th percentile for age and sex). Mild pallor was present. His height was 94 cm and weight was 13.4 kg (both below the fifth percentile for age). Fundus examination was normal. Systemic examination was normal. Investigations revealed: Hemoglobin 7.6 g/dL, total leucocyte count 7600/cumm, and platelet count 4.5 lac/cumm. Peripheral smear was suggestive of hypochromic, microcytic anemia. Blood urea nitrogen was 34 mg/dL, and serum creatinine was 1.4 mg/dL. Arterial blood gas analysis revealed: pH 7.28, PCO 2 25 mmHg, and HCO 3 12.3 mmol/L. Serum calcium was 7.2 mg/dL, alkaline phosphatase 872 IU/L, and phosphorous 5.1 mg/dL. Liver function tests and serum electrolytes were normal. Ultrasonography of the abdomen revealed absent left kidney. His right kidney showed altered echogenicity and decreased size. Our diagnosis on admission was nonoliguric renal failure in a child with single kidney. The probable cause of renal failure could be an undetected vesicoureteric reflux.
He was started on oral sodium bicarbonate (2 mEq/kg/day), nifedepine (0.5 mg/kg/dose), and enalapril 0.5 mg/kg/day. His blood pressure was well controlled with above medications. On day 4 of admission, he developed altered sensorium. Cerebrospinal fluid examination was normal. His repeat serum sodium was 109 mEq/L. As the patient was not on any diuretics, had no gastrointestinal losses and his hypertension was under control, a diagnosis of enalapril induced severe hyponatremia leading to altered sensorium was made. Enalapril was omitted, and subsequently hydrallazine (2 mg/kg/day) was added for hypertension. Nifedepine was continued. Intravenous hyponatremic correction was started and his serum sodium gradually became normal within 3 days. The patient's mental status improved significantly on correction of his hyponatremia. Repeat investigations are shown in [Table 1]. As per the World Health Organization Collaborating Centre for International Drug Monitoring and Naranjo algorithm, the adverse event was probably/likely related to enalapril. , Dimercaptosuccinic acid (DMSA) scan, micturating cystourethrogram, and renal biopsy were planned and he was discharged after 10 days. His electrolytes on follow-up after 1 month were normal.
| » Discussion|| |
Enalapril is a derivative of proline but unlike captopril does not contain a sulfydryl group.  As a prodrug, enalapril is metabolised to the active form enalaprilat by various esterases in the liver. Enalaprilat reaches peak concentration in plasma about 4 h after dosing with enalapril. It has a half-life of 35 h and is still detectable in the plasma after 96 h.  The maximum inhibition of ACE activity occurs with peak plasma concentrations of enalaprilat and is sustained for 10 h and reverses gradually.  Excretion is primarily by glomerular filtration, and hence the drug will accumulate in patients who have advanced renal failure.
Enalapril inhibits ACE. Renin is the rate-limiting enzyme that cleaves four amino acids from the renin substrate, angiotensinogen, produced by the liver to form angiotensin I. Angiotensin I is further cleaved of two amino acids by ACE, which is present in plasma and in the walls of small blood vessels in the lungs, kidneys, and other organs, to form the octapeptide Angiotensin ll. It is the primary effector molecule of the RAS and acts through stimulation of specific cell-surface receptors (i.e., AT 1 and AT 2 ) in the arteries and various target tissues.  Hyponatremia can occur with ACE inhibitors in patients with renal impairment.  It occurs by potentiation of plasma renin activity due to decrease in the level of angiotensin II. Renin infusion has been found to consistently increase plasma vasopressin concentration. The antidiuretic effects of vasopressin can play a key role in the development of hyponatremia. , Johnson et al. found that the systemic administration of angiotensin II or its precursors directly stimulates the thirst center, with the resulting polydipsia having the potential of further lowering the serum sodium concentration. , Izzedine et al. described a 60-year-old man with idiopathic dilated cardiomyopathy who developed hyponatremia on enalapril therapy.  The authors concluded that severe symptomatic hyponatremia induced by the syndrome of inappropriate secretion of antidiuretic hormone should be considered a rare but possible complication associated with ACE inhibitor therapy. We could not estimate serum renin and vasopressin in our patient due to financial constraints. It has also been found that administration of ACE inhibitors is associated with decrease tubular reabsorption of sodium.  Furthermore, enalapril therapy results in the sustained increase in effective renal plasma flow due to a pronounced fall of vascular resistance.  The combination of these factors could result in an increased natriuretic effect in patients receiving enalapril therapy.
| » Conclusion|| |
This case demonstrates the probable association between the development of severe hyponatremia and the administration of enalapril. Physicians should be aware of the adverse effects of this commonly used drug. We also highlight the need for monitoring serum sodium in patients on enalapril therapy.
| » Acknowledgments|| |
We would like to thank the Dean of our institution for permitting us to publish this manuscript.
| » References|| |
|1.||Breckenridge A. Angiotensin converting enzyme inhibitors. Br Med J (Clin Res Ed) 1988;296:618-20. |
|2.||Gonzalez-Martinez H, Gaspard JJ, Espino DV. Hyponatremia due to enalapril in an elderly patient. A case report. Arch Fam Med 1993;2:791-3. |
|3.||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45. |
|4.||The use of the WHO-UMC system for standardised case causality assessment. Accessed from: http://www.who-umc.org/graphics/4409.pdf. [Last accessed on 2011 Feb 12]. |
|5.||Velasquez MT. Angiotensin II receptor blockers. A new class of antihypertensive drugs. Arch Fam Med 1996;5:351-6. |
|6.||Bonjour JP, Malvin RL. Stimulation of ADH release by the renin-angiotensin system. Am J Physiol 1970;218:1555-9. |
|7.||Johnson AK, Mann JF, Rascher W, Johnson JK, Ganten D. Plasma angiotensin II concentrations and experimentally induced thirst. Am J Physiol 1981;240: R229-34. |
|8.||Izzedine H, Fardet L, Launay-Vacher V, Dorent R, Petitclerc T, Deray G. Angiotensin-converting enzyme inhibitor-induced syndrome of inappropriate secretion of antidiuretic hormone: Case report and review of the literature. Clin Pharmacol Ther 2002;71:503-7. |